The authors of a new MMWR report on a wound botulism outbreak in San Diego County that was associated with injection heroin use — primarily “skin popping” black tar heroin — said patients’ symptoms were often mistaken for drug intoxication, and one patient died after going a week without proper treatment.
Corey M. Peak, ScD , a CDC Epidemic Intelligence Service officer in the San Diego County health department, and colleagues warned that an increase in black tar heroin use during the opioid crisis might lead to more cases of wound botulism, “a rare but serious illness of descending paralysis most commonly caused by the neurotoxin produced by Clostridium botulinum.”
“Heightened awareness of the disease might improve timely diagnosis and treatment. Prompt diagnosis and administration of botulism antitoxin can be lifesaving,” they wrote.
According to Peak and colleagues, wound botulism is caused by C. botulinum spores germinating in a wound or necrotic tissue. Signs and symptoms of the illness include muscle weakness, difficulty swallowing, blurred vision, drooping eyelids, slurred speech, difficulty breathing and loss of facial expression, according to the report.
Symptoms of wound botulism can mimic drug intoxication, researchers warned.
“Wound botulism is likely underrecognized because of its rarity and the overlapping signs and symptoms with opioid intoxication, overdose, and other neurologic syndromes including Guillain-Barré syndrome, the Miller Fisher variant of Guillain-Barré syndrome, and myasthenia gravis,” Peak and colleagues wrote. “Prompt diagnosis, administration of [botulism antitoxin (BAT)], and provision of supportive care can help stop the progression of paralysis and be lifesaving.”
According to the report, from Sept. 29 to Oct. 6, 2017, the County of San Diego Public Health Services was notified of two patients with suspected wound botulism. Both patients had a history of using black tar heroin, “a dark, gummy drug primarily produced in Mexico [that] often contains adulterants to increase bulk or contaminants introduced during illicit transport to the United States, such as inside car tires or other unsanitary locations where the drug might be exposed to soil containing C. botulinum spores,” Peak and colleagues wrote. The spores can survive the high heat of “cooking” heroin to ready it for injection.
In all, nine patients with wound botulism were identified by April 18, 2018. According to the report, all nine reported injecting heroin, seven specifically used black tar heroin, and six practiced skin popping, a subcutaneous injection method. Symptom onset dates ranged from Sept. 26, 2017, to April 12, 2018, and included reports of muscle weakness, difficulty swallowing and blurred vision.
According to the report, five patients had abscesses. Symptoms of wound botulism were initially attributed to drug intoxication in four patients and one patient was admitted for 7 days before receiving BAT, dying 9 days later. All nine patients were admitted to the ICU and six required endotracheal intubation and mechanical ventilation.
According to the report, all nine patients were enrolled in public health care programs with direct costs totaling an estimated $2.3 million, equaling roughly $11,506 per day.
Peak and colleagues said anyone with symptoms of wound botulism should seek immediate medical care and disclose their specific drug practices to aid diagnosis and accelerate BAT administration. They also suggested that clinicians caring for patients who inject drugs or who fail to respond to naloxone perform thorough searches for wounds, be alert for wound botulism and educate patients of the consequences of injection drug use. – by Caitlyn Stulpin
Disclosures: The authors report no relevant financial disclosures.